Avalanche, Teton & Gros Ventre Mountains
- When
- December 28, 10:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An avalanche swept across Teton Pass near milepost 13 around 2200MST closing the road. Debris depth was estimated at 12 to 15 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche swept across Teton Pass near milepost 13 around 2200MST closing the road. Debris depth was estimated at 12 to 15 feet. The apparent trigger for the slide was a moose whose carcass was found among the debris. The road remained closed until 0700MST the following day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 6:23 PM MST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 623 PM MST SUN DEC 28 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY ACTIVE AND PROGRESSIVE PATTERN CONTINUES OVER WYOMING AND THE ROCKIES WITH FAST ZONAL FLOW. MODELS INDICATE WEAK EMBEDDED SHORTWAVES IN THIS FLOW. RESULT WILL BE SNOW FOR THE WESTERN MOUNTAINS AND FAR NW WITH WINDY CONDITIONS ACROSS MOST LOWER ELEVS EAST OF THE DIVIDE. HOWEVER...SHALLOW COLD FRONTS WILL DROP THROUGH STATE ABOUT EVERY TWO DAYS FOR UPCOMING WEEK. DO NOT EXPECT MUCH FROM THESE FRONTS OTHER THAN MAKING HIGH TEMPS TRICKY IN PLACES. ONLY EXCEPTION WOULD BE NORTHERN PARTS OF RIVERTON CWA MONDAY NIGHT AND EARLY TUESDAY. NAM SHOWING SYSTEM DIGGING A LITTLE DEEPER WITH GOOD QG FRONTOGENESIS IN LOWER TO MID LEVELS OF THE ATMOSPHERE. THINK THERE WILL BE ENOUGH JET DYNAMICS FOR MEASURABLE SNOW...SPCLY IN THE BIG HORNS. THEREFORE...HAVE BUMPED UP POPS ACROSS NORTHERN CWA IN 3RD AND EARLY 4TH FORECAST PERIODS. SNOW THAT HAS BEEN FALLING OVER WESTERN WYOMING WILL CONTINUE TONIGHT AND MONDAY. SEE NO REASON TO CHANGE WINTER WX ADVISORY. HAVE ADDED WIND RIVER RANGE TO WX ADVISORY. HAS BEEN SNOWING OVER WIND RIVERS MOST OF TODAY...AND SEE NO REASON WHY ADVISORY AMOUNTS WILL NOT BE REACHED BY MONDAY. IN FACT...ALL WINTER WX ADVISORIES TO BE IN EFFECT UNTIL 00Z TUESDAY. AFTER THAT TIME...SNOW SHOULD BE GRADUALLY WINDING DOWN OVER WESTERN MOUNTAINS AND VALLEYS. OVERALL...BREAK IN THE SNOWFALL LOOKS POSSIBLE FROM TUESDAY INTO EARLY WEDNESDAY IN THE HIGH COUNTRY. HOWEVER...MID LEVEL FLOW WILL KEEP SOME OROGRAPHIC SNOW GOING THROUGH THIS PERIOD. AGAIN...STRONG WIND WILL BE THE BIG STORY OVER CENTRAL AND EASTERN WYOMING ON MONDAY. WHILE WIND SPEEDS ARE EXPECTED TO STAY BELOW HIGH WIND WARNING CRITERIA TONIGHT...PRESSURE FALLS AND H7 WINDS SUPPORT A HIGH WIND EVENT FOR SEVERAL AREAS BY MONDAY AFTERNOON. MODELS STILL SHOWING A STRONG MOUNTAIN WAVE NEAR THE CODY FOOTHILLS NORTH TO CLARK...ALTHOUGH TIMING DOES NOT SUPPORT CLASSIC EVENT. FOR NOW...WILL LET CURRENT HIGH WIND WARNINGS EXPIRE AND HAVE LATER SHIFTS MORE CLOSELY EXAMINE MONDAYS EVENT. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY GFS/ECMWF/GEFS MEAN IN GOOD AGREEMENT THROUGH 00Z THURSDAY WITH INCREASING SPREAD AFTERWARDS. NEGATIVELY TILTED UPPER RIDGE OVER EASTERN RUSSIA CLOSES OFF OVER THE BERING SEA BY TUESDAY FORMING AN OMEGA BLOCK AND ECMWF ACTUALLY SHOWING SOME RETROGRESSION OF THE UPPER HIGH BACK TO NEAR ITS CURRENT LOCATION LATE IN THE PERIOD. GFS IS MORE PROGRESSIVE. DOWNSTREAM...PROGRESSIVE WESTERLY FLOW WITH EMBEDDED SHORTWAVES EVERY 36-48 HOURS WILL BE THE RULE. ECMWF REMAINS SLIGHTLY WEAKER AND MORE PROGRESSIVE WITH SHORTWAVE PASSAGE ACROSS THE NORTHERN ROCKIES WEDNESDAY NIGHT THAN GFS WITH BOTH MODELS SHOWING AN OVERALL FASTER SOLUTION FROM PREVIOUS RUNS. WARM ADVECTION PATTERN/ISENTROPIC UPGLIDE WILL CONTINUE THROUGH WEDNESDAY EVENING IN THE WEST AHEAD OF SHORTWAVE WITH ASSOCIATED FRONT PUSHING SOUTH ACROSS NORTHERN WYOMING THURSDAY MORNING ALONG WITH GUSTY NORTHWEST WIND IN FAVORED AREAS ON ANTICYCLONIC RIGHT FRONT QUAD OF JET STREAK. STRONG WARM ADVECTION PATTERN RETURNS THURSDAY NIGHT WITH SNOWFALL INCREASING ACROSS THE WEST THROUGH FRIDAY...THE NEXT SHORTWAVE TRACKING NORTHERN MONTANA AND SOUTH CENTRAL CANADA LATE FRIDAY/FRIDAY NIGHT. ECMWF SHOWS A CONTINUATION OF THIS PATTERN INTO NEXT WEEKEND WITH ANOTHER ROUND OF WARM ADVECTION/ISENTROPIC UPGLIDE RETURNING TO THE WEST SATURDAY NIGHT INTO SUNDAY. OVERALL THIS WILL BE A TYPICAL JANUARY PATTERN OF INTERMITTENT SNOWFALL ACROSS THE FAR WEST AND NORTHWEST MOUNTAINS ALTHOUGH SNOWFALL SHOULD GENERALLY BE LIGHT WITH 2 TO 6 INCHES/12H DURING WARM ADVECTION EPISODES. WINDY CONDITIONS WILL PREVAIL ACROSS THE SW WIND CORRIDORS AND EAST SLOPES WEDNESDAY AND FRIDAY AHEAD OF EACH FRONT WITH CAA NW WINDS BLOWING THROUGH FAVORED NW CORRIDORS THURSDAY AND SATURDAY. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL NORMALS WEDNESDAY AND FRIDAY AND NEAR OR SLIGHTLY BELOW THURSDAY AND SATURDAY WITH DAY TO DAY TEMPERATURE RANGES MORE PRONOUNCED ACROSS THE NORTHEAST HALF OF WYOMING. && .AVIATION... WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE FAR WESTERN MOUNTAINS AND VALLEYS TONIGHT AND MONDAY MORNING. THE ASSOCIATED IFR CONDITIONS WILL IMPACT KJAC TONIGHT THROUGH MONDAY. AREAS OF MVFR CONDITIONS IN LIGHT SNOW ARE EXPECTED FARTHER TO THE EAST...IMPACTING KBPI AND KPNA TONIGHT AND MONDAY. VFR CONDITIONS WILL PREVAIL EAST OF THE DIVIDE. STRONG WEST/SOUTHWEST WIND WILL CONTINUE OVER THE HIGHER TERRAIN OF WESTERN WYOMING THROUGH MONDAY. HIGH WINDS ARE EXPECTED ON MONDAY...MAINLY IMPACTING AREAS IN THE WIND CORRIDOR FROM JUST NORTHEAST OF KRKS TO KCPR. LCL BLOWING SNOW WILL REDUCE VISIBILITY AND CREATE BRIEF WHITEOUT CONDITIONS. && .FIRE WEATHER... IMPACT FOR TONIGHT AND MONDAY REMAINS WIND AND SNOW. VERY STRONG WEST TO SOUTHWEST WINDS CAN BE EXPECTED DURING THE DAY MONDAY. ADDITIONALLY...LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL OVER THE FAR WEST AND NORTHWEST MOUNTAINS OF WYOMING...SPREADING TO THE BIG HORN MOUNTAINS MONDAY NIGHT. HOWEVER...THERE WILL BE NO IMPACT TO FIRE WEATHER DURING THIS PERIOD. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR WYZ001-012>015- 023-024. && SHORT TERM...KPL LONG TERM...AEM AVIATION...CHURCH FIRE WEATHER...KPL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SUN DEC 28 2008 WYZ001>020-022>030-291200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SUN DEC 28 2008 ...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS THROUGH THIS AFTERNOON... ...HIGH WIND WARNING FOR EASTERN SWEETWATER COUNTY AND NATRONA COUNTY LATE THIS MORNING THROUGH LATE MONDAY AFTERNOON... ...WINTER WEATHER ADVISORIES FOR FAR WESTERN WYOMING THIS MORNING THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SUSTAINED WEST WIND RANGING FROM 35 TO 50 MPH WILL CONTINUE ACROSS THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WITH WIND GUSTS BETWEEN 60 AND 70 MPH POSSIBLE THROUGH LATE THIS AFTERNOON. SUSTAINED SOUTHWEST WIND FROM 30 TO 45 MPH WITH GUSTS EXCEEDING 60 MPH ARE EXPECTED IN EASTERN SWEETWATER COUNTY AND THE LOWER ELEVATIONS OF NATRONA COUNTY LATE THIS MORNING THROUGH LATE MONDAY AFTERNOON. A MOIST FLOW OF PACIFIC AIR WILL BRING LIGHT TO OCCASIONALLY MODERATE SNOW TO FAR WESTERN WYOMING THIS MORNING THROUGH MONDAY. SNOW IS EXPECTED TO TAPER OFF MONDAY MORNING IN THE SALT RIVER AND WYOMING RANGES WITH 6 TO 10 INCHES EXPECTED. SNOW WILL ALSO TAPER OFF MONDAY MORNING IN THE STAR VALLEY AND JACKSON HOLE WITH 3 TO 6 INCHES EXPECTED. SNOW WILL CONTINUE INTO LATE MONDAY AFTERNOON BEFORE TAPERING OFF IN THE TETON AND GROS VENTRE RANGES AND IN YELLOWSTONE PARK. THE TETON AND GROS VENTRE RANGES AND HIGHER ELEVATIONS IN SOUTHWEST YELLOWSTONE PARK WILL RECEIVE 6 TO 14 INCHES OF SNOW... WHILE THE LOWER ELEVATIONS OF YELLOWSTONE PARK WILL RECEIVE 3 TO 7 INCHES OF NEW SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY SOUTHWEST WINDS WILL CONTINUE AT 30 TO 45 MPH WITH GUSTS EXCEEDING 60 MPH IN EASTERN SWEETWATER COUNTY AND IN THE LOWER ELEVATIONS OF NATRONA COUNTY THROUGH LATE MONDAY AFTERNOON. LIGHT TO MODERATE SNOW WILL CONTINUE IN THE TETON AND GROS VENTRE RANGES AND IN YELLOWSTONE PARK THROUGH MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS THROUGH THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN EASTERN SWEETWATER COUNTY AND IN THE LOWER ELEVATIONS OF NATRONA COUNTY TODAY THROUGH MONDAY AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS IN FAR WESTERN WYOMING TODAY THROUGH MONDAY. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 824 PM MST SUN DEC 28 2008 WYZ018-290600- LANDER FOOTHILLS- 824 PM MST SUN DEC 28 2008 WEST-SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL OCCUR IN THE LANDER FOOTHILLS THIS EVENING. THE WIND SHOULD BEGIN TO DIMINISH BETWEEN 10 PM AND MIDNIGHT. AFTER THAT TIME...SPEEDS WILL BLOW AT 10 TO 15 MPH INTO THE EARLY MORNING HOURS. TRAVELERS HEADED SOUTH ON HIGHWAY 287 TOWARD SOUTH PASS SHOULD BE PREPARED FOR GUSTY CROSSWINDS THROUGH THIS EVENING. CNJ
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142154.